Wisconsin, 2011

High Wind in Wisconsin, May 9, 2011

May 9, 2011 · NWS GRB · 3 events in 3 counties and zones

Strong and gusty winds developed as an area of weakening showers and thunderstorms moved away from the region. The high winds, a result of a wake low, downed numerous trees and power lines.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong and gusty winds developed as an area of weakening showers and thunderstorms moved away from the region. The high winds, a result of a wake low, downed numerous trees and power lines. Thousands of customers were without power across northern Wisconsin and nearly 9,000 customers lost power in Wausau (Marathon County). Trees on power lines caused some fires and an uprooted tree severed a gas line. Roofs were torn from two machine sheds near Antigo (Langlade County) and an unoccupied mobile home and a car were destroyed.

The highest measured wind gust was 65 mph in Weston (Marathon County), and a gust to 61 mph was recorded at Wausau Municipal Airport. The highest estimated gusts were 65 mph near Antigo and 60 mph near Sayner (Vilas County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 3:04 AM CST, 10 hours 11 minutes earlier.

Area forecast discussion, May 9, 3:04 AM CST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
404 AM CDT MON MAY 9 2011

.SHORT TERM...THE COMBINATION OF A WEAK UPPER TROUGH AND LOW LEVEL
WARM ADVECTION IS PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS
ACROSS MINNESOTA AT 09Z. 850-500MB Q VECTORS DO A GREAT JOB DEPICTING
THE ACTIVITY. THEY SUGGEST THAT THE CONVECTION WILL MOVE INTO
WESTERN WISCONSIN THIS MORNING AND INTO THE EASTERN PART OF THE
FORECAST AREA DURING THE AFTERNOON. THINK BEST CHANCE OF RAIN IS
DURING THE AFTERNOON IN THE WESTERN COUNTIES AND IN THE EAST
DURING THE EVENING HOURS.

TUESDAY SHOULD BE CLOUDY AND MAINLY DRY WITH LITTLE IN THE WAY OF
SUPPORT FOR PRECIPITATION. WHATEVER THEIR MIGHT BE WOULD BE
ELEVATED AS LOW CLOUDS AND A SOUTHEAST WIND FROM LAKE MICHIGAN
SHOULD KEEP THE LOW LEVELS STABLE.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY NIGHT.

THE MAIN FORECAST CONCERNS DURING THIS PERIOD CONTINUE TO REVOLVE
AROUND A WESTERN CONUS TROUGH PROGGED TO WEAKEN AS IT MOVES OVER THE
CENTRAL PART OF THE COUNTRY LATER THIS WEEK.  LIKE THE SEVERAL PAST
DAYS...THE GFS CONTINUES TO SHOW A FASTER SOLUTION THAN THE
ECMWF/GEM/NAM IN REGARDS TO THE TROUGH EMERGING OUT OF THE SOUTHWEST
AND INTO THE PLAINS DURING THE MIDDLE OF THIS WEEK.  WILL STAY WITH
THE NAM/ECMWF SOLUTION FOR THIS FORECAST.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BROAD AREA OF LOW PRESSURE
WILL EXTEND THROUGH THE GREAT PLAINS AND A SURFACE WARM FRONT WILL
EXTEND ACROSS FAR SW WISCONSIN AND NORTHERN ILLINOIS TUESDAY NIGHT.
ALTHOUGH THE SURFACE FRONT WILL REMAIN NEARLY STATIONARY...BOTH THE
NAM AND ECMWF INDICATE A SURGE OF 900-800MB MOISTURE AND INSTABILITY
THAT ERODES THE CAP COMPLETELY DURING THE LATE EVENING AND INTO THE
OVERNIGHT HOURS.  WITH ELEVATED CAPE VALUES OF 2K-3K J/KG AND WET
BULB ZERO HEIGHTS UNDER 10KFT...SEE POTENTIAL FOR STRONG STORMS THAT
COULD PRODUCE LARGE HAIL OVER CENTRAL AND EAST-CENTRAL WISCONSIN.
LESS INSTABILITY WILL EXIST FARTHER NORTH...BUT STILL RESPECTABLE AT
1K-2K J/KG.  WITH STEEP MID-LEVEL LAPSE RATES OF 7-8 C/KM...HAVE
PLENTY OF INSTABILITY IN THE HAIL GROWTH ZONE OVER N-C WISCONSIN.
BULK SHEAR VALUES OF AROUND 25 KTS AND A STRONG INVERSION WOULD
SUGGEST A MINIMAL THREAT FOR DAMAGING WINDS.  WILL INCREASE PRECIP
CHANCES.  THE SURFACE WARM FRONT WILL TRY TO MAKE SOME PROGRESS
NORTHWARDS ON WEDNESDAY...BUT WEAKENING WIND FIELDS WILL MAKE IT
SLOW GOING.  PERHAPS IT COULD REACH INTO CENTRAL WISCONSIN IN THE
AFTERNOON BUT MODELS INSIST THAT THE LIGHT EAST FLOW WILL KEEP IT
SOUTH OF NE WISCONSIN.  AS A RESULT OF THE WEAKENING WIND
FIELDS...MOISTURE CONVERGENCE DIMINISHES ALONG THE FRONT ON
WEDNESDAY...AND SO WILL INSTABILITY.  BOTH THE NAM/ECMWF INDICATE A
WEAK WAVE MOVING NORTH INTO THE NORTHERN MISSISSIPPI VALLEY LATE
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING THAT COULD HELP REIGNITE
THE WARM FRONT.  MUCH OF WEDNESDAY MAY BE DRY IF THIS OCCURS.  WILL
KEEP THE HIGH CHANCES OF PRECIP GOING FOR WEDNESDAY NIGHT.

THURSDAY AND FRIDAY...THE SOUTHWEST CONUS SHORTWAVE WILL CLOSE OFF
AS IT MEANDERS EAST ACROSS THE CENTRAL GREAT PLAINS AND INTO THE
MID-MISSISSIPPI VALLEY.  WITH SLOW MID-LEVEL HEIGHT FALLS TAKING
PLACE OVER THE WESTERN GREAT LAKES AND THE LINGERING WARM FRONT OVER
OR NEAR THE FORECAST AREA...HAVE TO KEEP PRECIP CHANCES IN THE
FORECAST OVER THIS PERIOD.  TEMPERATURES WILL REMAIN AT OR ABOVE
NORMAL DESPITE THE PRECIP CHANCES.
&&

.AVIATION...VFR CONDITIONS EXPECTED FOR MOST OF THE DAY WITH
MIDDLE AND HIGH CLOUDS. AN AREA OF SHOWERS AND THUNDERSTORMS MAY
ARRIVE ALONG A AUW TO RHI LINE IN THE AFTERNOON WITH MVFR CIGS AND
VSBYS IF THEY OCCUR. CIGS AND VSBYS WILL BE LOWERING TONIGHT IN
ANY SHOWER AND THUNDERSTORM ACTIVITY THAT OCCURS AND AS MOIST AIR
FLOWS OVER THE COOL WATERS OF LAKE MICHIGAN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MPC
Hazardous weather outlook, May 9, 10:54 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1154 AM CDT MON MAY 9 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1154 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY EAST WINDS ARE EXPECTED TO DEVELOP IN NORTH CENTRAL AND CENTRAL
WISCONSIN THIS AFTERNOON. THE GUSTS MAY EXCEED 40 MPH AT SOME
LOCATIONS...POSSIBLY CAUSING MINOR TREE DAMAGE. THE WINDS MAY ALSO
MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY ON NORTH
TO SOUTH ORIENTED ROADS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS WITH HAIL
CAN BE EXPECTED...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST
AREA FROM TUESDAY THROUGH THURSDAY NIGHT. CLOUD COVER AND WEAK
WIND SHEAR MAY LIMIT THE SEVERE THREAT DURING THIS PERIOD...BUT
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF
HAIL OR WIND GUSTS OF 40 MPH OR HIGHER.

LMZ521-522-541>543-101700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1154 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
NIGHT.

KIECKBUSCH

In the hours before

Special weather statement, May 9, 11:54 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1254 PM CDT MON MAY 9 2011

WIZ005-010-018-019-030-035-036-092000-
VILAS-ONEIDA-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK...
ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT
1254 PM CDT MON MAY 9 2011

...STRONG GUSTY EAST WINDS EXPECTED TO DEVELOP EARLY THIS AFTERNOON...

GUSTY EAST WINDS HAVE DEVELOPED OVER NORTHWEST AND WEST CENTRAL
WISCONSIN...IN THE WAKE OF A WEAKENING THUNDERSTORM COMPLEX. THE
WINDS...WHICH ARE GUSTING OVER 50 MPH IN SOME AREAS...ARE EXPECTED
TO SPREAD INTO NORTH CENTRAL AND CENTRAL WISCONSIN BETWEEN 1 PM AND
2 PM.

THE STRONG GUSTY WINDS ARE ONLY EXPECTED TO LAST FOR A HALF HOUR
OR SO AT ANY GIVEN LOCATION...BUT MAY BE STRONG ENOUGH TO CAUSE
TREE DAMAGE. THE WINDS WILL ALSO MAKE TRAVEL HAZARDOUS FOR HIGH
PROFILE VEHICLES...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.

PERSONS IN NORTH CENTRAL AND CENTRAL WISCONSIN SHOULD BE ALERT FOR
STRONG GUSTY EAST WINDS THROUGH MID-AFTERNOON. THOSE WITH OUTDOOR
PLANS SHOULD BE PREPARED TO SEEK SHELTER INDOORS.

KIECKBUSCH
Special weather statement, May 9, 1:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT MON MAY 9 2011

WIZ005-010-011-018>020-030-031-035>037-045-092130-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MENOMINEE-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
203 PM CDT MON MAY 9 2011

...STRONG GUSTY EAST WINDS OCCURRING OVER CENTRAL AND NORTH CENTRAL
WISCONSIN THIS AFTERNOON...

GUSTY EAST WINDS HAVE DEVELOPED OVER CENTRAL AND NORTH CENTRAL
WISCONSIN...IN THE WAKE OF A WEAKENING THUNDERSTORM COMPLEX. THE
WINDS...WHICH ARE GUSTING TO 35 TO 50 MPH IN MOST AREAS...ARE
EXPECTED TO SPREAD EAST AND GRADUALLY WEAKEN DURING THE AFTERNOON.
SO FAR...THE PEAK GUST IN THE GREEN BAY FORECAST AREA HAS BEEN
52 MPH AT MARSHFIELD.

THE STRONG GUSTY WINDS ARE EXPECTED TO LAST FOR ABOUT AN HOUR
AT ANY GIVEN LOCATION...AND MAY BE STRONG ENOUGH TO CAUSE TREE
DAMAGE. THE WINDS WILL ALSO MAKE TRAVEL HAZARDOUS FOR HIGH PROFILE
VEHICLES...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.

PERSONS IN CENTRAL...NORTH CENTRAL AND PARTS OF NORTHEAST WISCONSIN
SHOULD BE ALERT FOR STRONG GUSTY EAST WINDS THIS AFTERNOON. THOSE
WITH OUTDOOR PLANS SHOULD SEEK SHELTER WHEN THE WINDS INCREASE.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Vilas

When
May 9, 1:15 PM CST to 2:00 PM CST
Where
Vilas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Estimated wind gusts to 60 mph near Sayner knocked down trees and power lines. Thousands in the area were left without power.

High Wind, Marathon

When
May 9, 1:15 PM CST to 2:00 PM CST
Where
Marathon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Wind gusts as high as 65 mph in Weston and 61 mph at the Wausau Municipal Airport downed numerous trees and power lines in the area. Around 9,000 people in Wausau lost power. An uprooted tree broke a gas line and trees on power lines started some fires in the area.

High Wind, Langlade

When
May 9, 1:15 PM CST to 2:00 PM CST
Where
Langlade forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Wind gusts estimated to 65 mph downed trees and tore the roofs from two machine sheds northwest of Antigo. Trees fell on an unoccupied mobile home and a car, heavily damaging both.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314117, 314118, 314119.